Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


When to Start Meds
Mar 7, 2010

I am 26, have been HIV+ for about two years. My cd4 count varies from the 460s, at one point down to 294 but now around 420. My viral load has been as high as 59,000 but now is back down to 29,000. My question is, what does it mean to have a lower viral load and lower cd4 count at same time? Is this just simply a lag time between tests? Also, my doctor said I can start meds when I want, should I? I feel I am ready to do it.

Response from Dr. Holodniy

Although that might seem like a big swing in viral load, it really is not. We usually accept a 3-fold (3 times up or down) variation between measurements as being associated with assay variability. Another important number to follow is the CD4%. The CD4 count can vary by time of day, with other ongoing infections, because of vaccinations, among other reasons. Although a change from 460 to 294 would be considered significant, it's hard to know in your case. If the CD4% stayed relatively the same, which it's likely to have, given the swing back up in CD4 count, then this likely was not a significant drop. Although I don't think it's urgent to start meds in your case, you will be starting sooner rather than later based on your numbers.



Previous
hiv
Next
hepatitis profile result

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement